MPS MEMBER LOGIN

User Name 
Password   

 

 

 

Events

« April 2014 »
SunMonTueWedThuFriSat
12345
6789101112
13141516171819
20212223242526
27282930
 
 

Perspectives on Psychopharmacology Risks and Benefits

Author: Neil Sandson, MD
Publication Year: Winter 2006
Edition Vol. 32
Type of resource: Newsletter

Over the last few years, psychiatrists have gained a greater understanding of the  risks associated with using various psychotropic agents.  We have learned about the realities of adverse metabolic changes, and the possibility of increased mortality among older patients, arising from treatment with  antipsychotic agents.  All antidepressant package inserts now bear “black box” warnings due to their being associated with increased rates of suicidal ideation.  These are the most recent concerns, but other risks that accompany our pharmacologic interventions include:  QT prolongation, seizures, neutropenia, nephrotoxicity, hepatotoxicity, toxic dermatologic syndromes, teratogenicity, cognitive dulling, priapism and other sexual side-effects, to name just a few.   Prescribing, therefore, requires courage.  Our patients are confronting debilitating  illnesses and even  the most cautious clinician has no way to avoid at least transient encounters with adverse reactions to medications.  Thus, it has become more important than ever to carefully consider the risk-benefit calculations that lie at the heart of our treatment decisions.

Patients, nowadays, are being exposed to these risk-benefit calculations in ways that are not always helpful.  For example, the pharmaceutical industry brings the potential benefits of drugs to patients through advertising on television.  While watching the US Open (tennis) with my son who was five at the time, we learned that Levitra could help one to “Get in the game!” and throw a football through a tire suspended by a rope, a prospect my son found highly appealing.  On the other hand, some companies are more helpful in  alerting clinicians to the risks posed by competing products and in placing the risks of their own products in the “proper” perspective.

Many attuned patients are also aware of the recent FDA warnings mentioned above.  While patients have every right to know the potential risks of proposed treatments, they are not always well-equipped to use this information and may delay seeking treatment and be more resistant to accepting appropriate care.  Increasingly, we must provide reassurance and education as a prelude to treatment.  While this has always been the case,  we are now spending more time defending the safety and efficacy of our treatments.  On to specifics.

Metabolic Syndrome (MS):  MS includes hypercholesterolemia, hyperlipidemia, weight gain, and/or glucose intolerance/diabetes. Let me propose three ways of viewing this issue.  1) The perception of antipsychotic-induced MS probably has more to do with a greater incidence of MS among schizophrenic individuals than a drug effect.  2) All atypical antipsychotics are implicated as a class effect.  3) Clozapine and olanzapine are the worst offenders, risperidone and quetiapine pose a lower risk, and aripiprazole and ziprasidone pose a negligible risk of MS.  The only persons that I’ve ever heard/read endorsing the first position are directly employed by Eli Lilly and Company.  The FDA seems to have adopted the second position for reasons that I can’t fathom.  Position 3) seems to be the most widely endorsed position and the one most supported by the current evidence base, although this doesn’t necessarily mean that it’s correct. In the case of the older, typical antipsychotics, the lower potency agents are more likely to cause MS than the higher potency typical agents.

Antipsychotics and increased mortality in patients with dementia:  There are no easy answers to this one.  So much depends on the specifics. It is better to try other pharmacologic options (valproate, buspirone, SSRIs)  in anxious  or agitated patients.   However, for a patient who is markedly disruptive or violent, antipsychotic use may be very difficult to avoid, particularly if benzodiazepines prove disinhibiting or produce delirium.

Antidepressants and suicidality:  The biggest issue here is the natural inference by patients/parents that the correlation between antidepressants and suicidal ideation clearly implies an unambiguous, linear causal connection.  In my opinion, that is actually unlikely.  I believe that this observed correlation represents (at least) three separate factors.  1) They can unmask occult bipolarity, resulting in acute mixed (or manic) episodes.  2) They can lead to a remission of anergia before internal depressive thoughts improve.  3) They can cause genuine suicidal ideation by making patients feel more activated or by some other as yet poorly understood mechanism.  I have found that when patients are educated about the distinction between a correlation and a causal connection,  they are able to appreciate that factors 1) and 2) have much more to do with the underlying illness than the antidepressant medication; then much of their apprehension dissipates.

There is an art to communicating effectively with patients and significant others about these risk-benefit issues.  One must be mindful of the contribution of drug interactions to the risk-benefit equation, especially in older patients whose regimens often include 10 or more somatic and psychotropic drugs.  Communication and collaboration with the patient and especially with family/social supports is clearly essential. My parting counsel is to frequently consult peers and document the results of these consultations.  This measure is a great help in the event of litigation, but much more importantly, it is a good practice that helps our patients.

Tags:


 
    Home     Classified Ads     Contact MPS     Privacy Policy     Site Map